Written by April Reinhardt (last updated September 5, 2008)
Available only by prescription and approved by the FDA for treatment of headaches, butalbital is a barbiturate. Most often combined with other medications such as aspirin, caffeine, and acetaminophen, butalbital is available under the brand names of Fioricet and Vicodin, as well as others.
Widely prescribed by doctors to help with extreme headache pain, butalbital can become addictive since it is a barbiturate. When taken more than two or three days weekly, butalbital overuse can lead to more frequent headaches. Doctors call this phenomenon rebound headaches, medication overuse headaches, or butalbital headaches. Rebound headaches present an entirely new set of problems:
Unfortunately, rebound headaches are common. Those who suffer from frequent headaches take butalbital more often, causing rebound headaches, prompting more drug use. Simply put, they are taking more medicine more often, yet experiencing more headaches. It is a cycle that is tough to recognize and difficult to break. The victim may think that the headaches are happening in spite of taking butalbital, when the truth of the matter is that the headaches are happening because of the drug.
In order to resolve the butalbital headache cycle, the drug must be stopped. However, withdrawal from butalbital can be painful itself, and in some instances cause seizures. Under the care of a neurologist, patients may start preventative medications to wean their body from the drugs that caused the headache cycle. Or, the primary care physician may taper doses by one tablet every other day to allow the withdrawal method to be well-tolerated.
The best solution for frequent headaches is to take preventative drugs, instead of pain killers such as butalbital. Doctors have found success with headache patients in prescribing such preventative drugs as antidepressants, anticonvulsants, and antihistamines. Discuss with your doctor the best course of action to address your headaches. If you are taking butalbital and fall into the rebound headache cycle, do not stop taking the drug. Instead, see your doctor as soon as possible to see if there are weaning methods or preventative medicines you can take while you are ridding your system of the butalbital.
Sinus headaches are caused by swelling within the sinus cavities, and not by allergies. Discuss with your doctor the ...Discover More
Headaches are painful, debilitating, and extremely complex. Though the exact mechanics of headaches are still unclear, ...Discover More
Dealing with a migraine headache while suffering from one can be painfully exhausting. Knowing the signs of an impending ...Discover More
There are currently no comments for this tip. (Be the first to leave your comment—just use the simple form above!)